Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 176, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 9, 2011, 3:42 PM MDT for Kit Carson County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2011, 3:42 PM MDT (21:42 UTC)
- Expired
- Jul 9, 2011, 4:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:20 PM MDT | HAIL 1.75 | 7 N Flagler, CO | HAIL LASTED 10 MINUTES. STRONG WINDS ESTIMATED TO 60 MPH. |
| Jul 9, 4:55 PM MDT | HAIL 0.88 | 4 N Stratton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:13 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
191
WUUS53 KGLD 092142
SVRGLD
COC063-092245-
/O.NEW.KGLD.SV.W.0176.110709T2142Z-110709T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SAT JUL 9 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 445 PM MDT
* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF ARRIBA...OR 14 MILES NORTHWEST OF FLAGLER...AND MOVING
EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FLAGLER...SEIBERT...VONA...STRATTON...BETHUNE AND BURLINGTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 441.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 182 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10316 3958 10300 3957 10280 3957 10221
3922 10221 3922 10316
TIME...MOT...LOC 2143Z 265DEG 39KT 3939 10319
WIND...HAIL 60MPH 1.00IN
$$
0243 follow-up statements
726
WWUS53 KGLD 092155
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SAT JUL 9 2011
COC063-092245-
/O.CON.KGLD.SV.W.0176.000000T0000Z-110709T2245Z/
KIT CARSON CO-
355 PM MDT SAT JUL 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN KIT
CARSON COUNTY UNTIL 445 PM MDT...
AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8
MILES NORTHEAST OF ARRIBA...OR 9 MILES NORTHWEST OF FLAGLER...AND WAS
MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
FLAGLER...SEIBERT...VONA...STRATTON...BETHUNE AND BURLINGTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 441.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 182 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10316 3958 10300 3957 10280 3957 10221
3922 10221 3922 10316
TIME...MOT...LOC 2156Z 263DEG 26KT 3938 10313
WIND...HAIL 60MPH 1.50IN
$$
024500
WWUS53 KGLD 092212
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SAT JUL 9 2011
COC063-092245-
/O.CON.KGLD.SV.W.0176.000000T0000Z-110709T2245Z/
KIT CARSON CO-
412 PM MDT SAT JUL 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN KIT
CARSON COUNTY UNTIL 445 PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES NORTH OF FLAGLER...AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SEIBERT...VONA...STRATTON...BETHUNE AND BURLINGTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 441.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 182 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10316 3958 10300 3957 10280 3957 10221
3922 10221 3922 10316
TIME...MOT...LOC 2213Z 269DEG 20KT 3938 10304
WIND...HAIL 60MPH 1.50IN
$$
024096
WWUS53 KGLD 092227
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SAT JUL 9 2011
COC063-092245-
/O.CON.KGLD.SV.W.0176.000000T0000Z-110709T2245Z/
KIT CARSON CO-
427 PM MDT SAT JUL 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN KIT
CARSON COUNTY UNTIL 445 PM MDT...
AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES NORTHEAST OF FLAGLER...AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SEIBERT...VONA...STRATTON...BETHUNE AND BURLINGTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 441.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 182 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10316 3958 10300 3957 10280 3957 10221
3922 10221 3922 10316
TIME...MOT...LOC 2228Z 269DEG 20KT 3938 10293
WIND...HAIL 60MPH 1.50IN
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:41 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 9, 2:41 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT SAT JUL 9 2011
.DISCUSSION...
240 PM MDT SAT JUL 9 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
THE CONTINUED PRESENCE OF A BROAD MID/UPPER RIDGE ACROSS THE
SOUTH-CENTRAL CONUS. SOUTHWESTERLY MID/UPPER FLOW WAS IN PLACE
ACROSS THE CENTRAL HIGH PLAINS WITH A WEAK SURFACE TROUGH NOTED
OVER EASTERN COLORADO. A MID-LEVEL SHORTWAVE TROUGH WHICH WILL
IMPACT THE FORECAST AREA THIS EVENING WAS LOCATED OVER COLORADO.
FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR SEVERE WEATHER
AND LOCALIZED FLASH FLOODING THIS EVENING FOLLOWED BY HOT
TEMPERATURES ACROSS THE EASTERN PORTION OF THE FORECAST AREA ON
SUNDAY.
AFOREMENTIONED SHORTWAVE TROUGH WILL TRANSLATE EASTWARD AIDING IN
THE CONTINUED DEVELOPMENT OF CONVECTION OVER THE HIGHER TERRAIN OF
COLORADO. LATEST HIGH-RESOLUTION SHORT TERM GUIDANCE IS SUPPORTIVE
OF THIS CONVECTION CONGEALING INTO A LOOSELY ORGANIZED MCS AS IT
MOVES EASTWARD INTO WESTERN KANSAS THIS EVENING. PORTIONS OF YUMA
COUNTY COLORADO RECEIVED IN EXCESS OF THREE INCHES OF RAINFALL
FROM LAST NIGHT'S STORMS. GIVEN PROGGED STORM MOTION OF 15 TO
20KTS AND HIGH PW VALUES...LOCALLY HEAVY RAIN WILL BE POSSIBLE
ONCE AGAIN THIS EVENING. ONE AND THREE HOUR FFG FOR YUMA COUNTY
WOULD INDICATE POTENTIAL FOR FLASH FLOODING SO HAVE ISSUED A FLASH
FLOOD WATCH. KEPT IT CONFINED TO YUMA COUNTY BASED ON ANTECEDENT
SOIL MOISTURE AND HIGHER FFG VALUES FOR SURROUNDING AREAS. WITH
WBZ HEIGHTS APPROACHING 15K FEET AND -20C HEIGHTS IN EXCESS OF 25K
FT...DON'T FEEL LARGE HAIL WILL BE A SIGNIFICANT THREAT THIS
EVENING. PRIMARY THREAT WILL BE STRONG WINDS GIVEN DCAPE VALUES
PUSHING 1500 J/KG. EFFECTIVE DEEP LAYER SHEAR OF 35-40KTS SHOULD
HELP UPDRAFTS BECOME BETTER ORGANIZED. SHEAR DROPS OFF MARKEDLY AS
YOU GO FURTHER INTO KANSAS SO ANTICIPATE STORMS WILL BEGIN TO
WEAKEN AS THEY MOVE EASTWARD WITH TIME. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING SO WILL CARRY
CHANCE POPS THROUGH SUNDAY MORNING.
FOCUS THEN SHIFTS TO POTENTIAL FOR DANGEROUS HEAT INDEX VALUES
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. TEMPERATURES
SHOULD REACH BETWEEN 100 AND 105 BY EARLIER AFTERNOON WITH DEW
POINT VALUES HOLDING IN THE LOW TO MID 60S RESULTING IN APPARENT
TEMPS OF AROUND 105.
PERIODIC SHORTWAVE TROUGHS WILL MOVE THROUGH THE MEAN SOUTHWEST
FLOW ALOFT THROUGH THE REMAINDER OF THE PERIOD BRINGING POTENTIAL
FOR CONVECTION MOST EVERY AFTERNOON AND EVENING. TRIED TO CONTAIN
POPS TO THE MOST FAVORABLE TIMES RATHER THAN BROAD BRUSHING THE
ENTIRE EXTENDED WITH PRECIP MENTIONS. MID/UPPER RIDGE WILL BUILD
AND RETROGRADE WESTWARD TOWARD THE END OF THE WEEK RESULTING IN
TEMPS REMAINING IN UPPER 90S TO AROUND 105. CONVECTION FROM MID-
WEEK ON SHOULD BE CONFINED TO PRIMARILY EASTERN COLORADO WHICH
WILL RESIDE ON THE WESTERN PERIPHERY OF THE RIDGE AXIS.
FOLTZ
&&
.AVIATION...
1153 AM MDT SAT JUL 9 2011
FOR THE 18Z TAFS...EXPECT THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO
AFTER 21Z...AND THEN MOVE EAST. MODELS ARE IN DECENT AGREEMENT BRINGING
CONVECTION OVER KGLD...AND AM CONFIDENT ENOUGH TO ADD A TEMPO GROUP
OF TSRA BETWEEN 01Z-04Z THERE WITH ASSOCIATED GUSTY WINDS. CONVECTION
IS ALSO POSSIBLE AT KMCK...BUT WILL JUST MENTION VCTS THERE DUE TO
SOME UNCERTAINTY. CONVECTION SHOULD BE EAST OF BOTH SITES AFTER 06Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ004-015-016-
029.
NE...NONE.
CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.
&&Hazardous weather outlook, Jul 9, 10:39 AM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT SAT JUL 9 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT SAT JUL 9 2011 /1139 AM CDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM MDT...AND THEN MOVE EAST OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE WIND GUSTS TO 75 MPH AND ONE INCH DIAMETER HAIL. ALTHOUGH THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE THUNDERSTORMS... THE BEST CHANCE WILL BE ALONG AND NORTH OF INTERSTATE 70. ADDITIONALLY...SOME STORMS WILL PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING EAST OF A LINE FROM YUMA COLORADO TO OAKLEY KANSAS. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING FROM MONDAY THROUGH NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:19 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 26 min |
| Jul 8, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 43 min |
| Jul 8, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 33 min |
| Jul 8, 7:13 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| Jul 8, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 49 min |
| Jul 8, 8:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jul 8, 9:39 PM MDT | Special Weather Statement | GLD | Yuma | 21 min |
| Jul 8, 10:01 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Jul 8, 10:29 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 8, 10:33 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jul 9, 2:10 PM MDT | Flash Flood Watch | GLD | Yuma | 13 hr |
| Jul 9, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 9, 5:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.